Georgia, 2017

Damaging Wind in Georgia, August 4, 2017

August 4, 2017 · NWS JAX · 1 event in 1 county or zone

Southwest steering flow, high moisture content and active sea breeze convection under a weakening mid level short wave trough produced a few strong to severe storms in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow, high moisture content and active sea breeze convection under a weakening mid level short wave trough produced a few strong to severe storms in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 2:24 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 4, 2:24 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
324 PM EDT Fri Aug 4 2017

.NEAR TERM /Through Saturday/...
Scattered showers and isolated thunderstorms are associated with
the trough axis rounding southern GA will continue to swing
through southern GA into the Suwannee River Valley of Northern FL
across southeastern GA into this evening. A weak east coast sea
breeze may develop across Flagler County late in the day, and
scattered showers and a few storms are expected there late in the
afternoon to early evening. Precipitable water values of around
2.3" remain in a narrow swath from the western FL panhandle to
southeastern GA will help continue shower and tstorm activity
until the mid-level ridge builds further westward tonight.
Overnight lows will be in the 70s.

Deep southwesterly flow will prevail across the region on
Saturday. Upper trough extending from the Great Lakes to the
central Gulf coast will shift east and northeast through Saturday.
Various shortwaves along the northern Gulf coast will move into
the Panhandle and Suwannee Valley on Saturday. Deep moisture will
continue to stream northeast across southeast Georgia and portions
of the Suwannee Valley, which will bring rounds of showers and
embedded storms on Saturday to that region. The east coast sea
breeze may develop Saturday afternoon along the east coast,
leading to scattered showers and storms there. Highs will be in
the upper 80s to lower 90s.

.SHORT TERM.../Saturday Night Through Monday/...
Upper level trough will start to move northward on Sunday, but
southeast Georgia will get another chance to see greater coverage
of showers and thunderstorms before it retreats far enough north.
Some differences already in how quickly and how strong the upper
level ridge will build in from the Atlantic on Monday. At any
rate, the base of the trough should be far enough north to return
to a more typical seabreeze thunderstorm pattern Monday.

.LONG TERM /Tuesday Through Friday/...
Generally onshore flow at the surface, and southwesterly flow
aloft will keep precipitable water values at or above 2 inches
across the area. Models agree with the Bermuda high for the most
part, but still struggle with the strength and westward
progression of the upper level ridge. Right now have kept
generally just chance PoPs to account for seabreeze convection and
near normal temperatures, but if something closer to the GFS
verifies, much drier and warmer conditions could be possible for
much of next week.

&&

.AVIATION...
Generally VFR conditions with Mid/high clouds streaming across the
region through the period. Brief MVFR cigs are possible at KSGJ.
Showers may get near KGNV and KSSI this afternoon. Otherwise,
mainly dry conditions are expected. Southwest winds 5-10 knots
will prevail through the period, except a weak sea breeze may
develop near KSGJ late this afternoon.

&&

.MARINE...
High pressure across south Florida will gradually lift northward
up the peninsula this weekend. This pattern will transition to
more southerly flow with afternoon east coast sea breeze near the
Atlantic coast each day. The ridge will build north of the waters
early next week with prevailing winds become more SSE. Headlines
are not expected with sustained speeds 15 kts or less and combined
seas of 4 ft or less.

Rip Currents: Low risk through Saturday.

&&

.HYDROLOGY...
A river flood warning is in effect for the St. Marys River at
Macclenny for minor flooding. The river is expected to crest at
13.9 feet Saturday evening. The Sante Fe at Worthington Springs
was just above Minor Flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  89  73  91 /  30  60  10  50
SSI  77  88  77  88 /  30  40  20  30
JAX  75  90  75  90 /  10  40  20  20
SGJ  75  89  75  88 /  20  50  20  30
GNV  73  89  73  91 /  20  40  20  30
OCF  74  89  73  92 /  10  40  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Enyedi/Corless
Hazardous weather outlook, Aug 4, 2:21 AM EST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
321 AM EDT Fri Aug 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-051000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
321 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Waves of showers with embedded thunderstorms will increase in
coverage through the afternoon across southeast Georgia and the
Suwannee River Valley of northeast Florida. Periods of locally
heavy rainfall could cause localized flooding problems.

Thunderstorms will move inland generally south of Interstate 10
across northeast Florida by midday and toward the Atlantic coast
through this evening. A few strong thunderstorms will be possible
and could produce gusty winds, frequent lightning and locally
heavy rainfall.

Thunderstorm activity will decrease in coverage this evening.

A River Flood warning is in effect for the St. Marys River at
Macclenny.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are expected each day, with a few strong to
isolated severe storms possible. Stronger storms will be capable
of producing gusty winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 4, 2:11 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
311 PM EDT FRI AUG 4 2017

GAZ149-041945-
Atkinson GA-
311 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR ATKINSON COUNTY UNTIL 345 PM
EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving east at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Pearson, Willacoochee and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3139 8297 3139 8285 3138 8283 3136 8282
      3136 8274 3118 8270 3119 8305 3123 8305
      3128 8303 3130 8306 3134 8306 3137 8311
      3138 8311
TIME...MOT...LOC 1910Z 248DEG 27KT 3126 8307

ZIBURA
Special weather statement, Aug 4, 2:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT FRI AUG 4 2017

GAZ132-149-150-042015-
Ware GA-Atkinson GA-Coffee GA-
344 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN
ATKINSON AND NORTHWESTERN WARE COUNTIES UNTIL 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Pearson, Bickley, Millwood and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 8253 3115 8249 3117 8267 3118 8267
      3118 8277 3119 8284 3136 8288
TIME...MOT...LOC 1943Z 246DEG 28KT 3127 8276

ZIBURA

The radar

The Moody AFB radar (KVAX), 72 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
August 4, 3:10 PM EST
Where
Ware County, 1.5 mi SSW of Crawley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.360, -82.480

Trees were blown down across Bickley Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708307.